Skip to main content

Bayesian Nash equilibrium existence in (almost continuous) contests

Abstract

We prove the existence of a behavioral-strategy Bayesian Nash equilibrium in contests where each contestant’s probability to win is continuous in efforts outside the zero-effort profile, monotone in his own effort, and greater that 1/2 if that contestant is the only one exerting positive effort. General type spaces, and in particular a continuum of information types, are allowed. As a corollary, the existence of a pure-strategy Bayesian Nash equilibrium is established in generalized Tullock contests, where the probability to win is strictly concave in one’s own effort for any non-zero effort profile of other players.

This is a preview of subscription content, access via your institution.

References

  • Balder, E.J.: Generalized equilibrium results for games with incomplete information. Math. Oper. Res. 13, 265–276 (1988)

    Article  Google Scholar 

  • Baye, M., Kovenock, D., de Vries, C.G.: The solution to the Tullock rent-seeking game when R > 2: mixed-strategy equilibria and mean dissipation rates. Public Choice 81, 363–380 (1994)

    Article  Google Scholar 

  • Bertsekas, D.P., Shreve, S.E.: Stochastic Optimal Control? The Discrete Time Case. Athena Scientific, Belmont (2004)

    Google Scholar 

  • Carbonell-Nicolau, O., McLean, R.P.: On the existence of Nash equilibrium in Bayesian games. Math. Oper. Res. 43(1), 100–129 (2018)

    Article  Google Scholar 

  • Corchón, L.C.: The theory of contests: a survey. Rev. Econ. Des. 11, 69–100 (2007)

    Google Scholar 

  • Einy, E., Haimanko, O., Moreno, D., Sela, A., Shitovitz, B.: Tullock contests with asymmetric information. Working paper # 1303 of Monaster Center for Research in Economics, Ben-Gurion University of the Negev. http://in.bgu.ac.il/en/humsos/Econ/Workingpapers/1303.pdf (2013)

  • Einy, E., Haimanko, O., Moreno, D., Sela, A., Shitovitz, B.: Equilibrium existence in Tullock contests with incomplete information. J. Math. Econ. 61, 241–245 (2015)

    Article  Google Scholar 

  • Ewerhart, C.: Unique equilibrium in rent-seeking contests with a continuum of types. Econ. Lett. 125, 115–118 (2014)

    Article  Google Scholar 

  • Ewerhart, C., Quartieri, F.: Unique equilibrium in contests with incomplete information. Econ. Theor. 70, 243–271 (2020)

    Article  Google Scholar 

  • Fey, M.: Rent-seeking contests with incomplete information. Public Choice 135(3), 225–236 (2008)

    Article  Google Scholar 

  • Haimanko, O.: Bayesian Nash Equilibrium Existence in (Almost Continuous) Contests. Working paper # 2013 of Monaster Center for Research in Economics, Ben-Gurion University of the Negev. http://in.bgu.ac.il/en/humsos/Econ/Workingpapers/2013.pdf (2020)

  • Harstad, R.M.: Privately informed seekers of an uncertain rent. Public Choice 83, 81–93 (1995)

    Article  Google Scholar 

  • He, W., Yannelis, N.C.: Existence of equilibria in discontinuous Bayesian games. J. Econ. Theory 162, 181–194 (2016)

    Article  Google Scholar 

  • Hurley, T.M., Shogren, J.F.: Effort levels in a Cournot Nash contest with asymmetric information. J. Public Econ. 69, 195–210 (1998a)

  • Hurley, T.M., Shogren, J.F.: Asymmetric information contests. Eur. J. Polit. Econ. 14, 645–665 (1998b)

  • Kim, T., Yannelis, N.C.: Existence of equilibrium in Bayesian games with infinitely many players. J. Econ. Theory 77, 330–353 (1997)

    Article  Google Scholar 

  • Krishna, V., Morgan, J.: An analysis of the war of attrition and the all-pay auction. J. Econ. Theory 72(2), 343–362 (1997)

    Article  Google Scholar 

  • Malueg, D.A., Yates, A.J.: Rent seeking with private values. Public Choice 119, 161–178 (2004)

    Article  Google Scholar 

  • Maskin E., Dasgupta P.: The existence of equilibrium in discontinuous economic games, part I (Theory). Rev Econ Stud 53(1), 1–26 (1986)

  • Milgrom, P., Weber, R.J.: A theory of auctions and competitive bidding. Econometrica 50(5), 1089–1122 (1982)

    Article  Google Scholar 

  • Milgrom, P., Weber, R.J.: Distributional strategies for games with incomplete information. Math. Oper. Res. 10, 619–632 (1986)

    Article  Google Scholar 

  • Prokopovych, P., Yannelis, N.C.: On the existence of mixed strategy Nash equilibria. J. Math. Econ. 52, 87–97 (2014)

    Article  Google Scholar 

  • Rentschler, L.: Incumbency in Imperfectly Discriminating Contests. Texas A & M University, College Station (2009)

    Google Scholar 

  • Reny, P.: On the existence of pure and mixed strategy Nash equilibria in discontinuous games. Econometrica 67, 1029–1056 (1999)

    Article  Google Scholar 

  • Ryvkin, D.: Contests with private costs: beyond two players. Eur. J. Polit. Econ. 26, 558–567 (2010)

    Article  Google Scholar 

  • Schoonbeek, L., Winkel, B.: Activity and inactivity in a rent-seeking contest with private information. Public Choice 127, 123–132 (2006)

    Article  Google Scholar 

  • Szidarovszky, F., Okuguchi, K.: On the existence and uniqueness of pure Nash equilibrium in rent-seeking games. Games Econ. Behav. 18, 135–140 (1997)

    Article  Google Scholar 

  • Tullock, G.: Efficient rent-seeking. In: Buchanan, J.M., Tollison, R.D., Tullock, G. (eds.) Toward a Theory of Rent-Seeking Society. Texas A&M University Press, College Station (1980)

    Google Scholar 

  • Ui, T.: Bayesian Nash equilibrium and variational inequalities. J. Math. Econ. 63, 139–146 (2016)

    Article  Google Scholar 

  • Warneryd, K.: Multi-player contests with asymmetric information. Econ. Theor. 51, 277–287 (2012)

    Article  Google Scholar 

  • Wasser, C.: Incomplete information in rent-seeking contests. Econ. Theor. 53, 239–268 (2013)

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ori Haimanko.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This article significantly benefited from comments and suggestions of three anonymous reviewers, to whom the author expresses his gratitude.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Haimanko, O. Bayesian Nash equilibrium existence in (almost continuous) contests. Econ Theory 71, 1231–1258 (2021). https://doi.org/10.1007/s00199-021-01358-5

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00199-021-01358-5

Keywords

  • Contests
  • Tullock lottery
  • Bayesian Nash equilibrium
  • Equilibrium existence
  • Absolute continuity of information
  • Continuum of types

JEL Classification

  • C72
  • D72
  • D82